Alert archive / Florida / Beach Hazards Statements in 2023

Beach Hazards Statement 8, NWS Melbourne, FL

March 19, 20235 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Mar 19, 2023, 3:10 AM EDT for 5 counties in Florida. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2023, 3:10 AM EDT (07:10 UTC)
Expired
Mar 21, 2023, 4:00 AM EDT
In force
49 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2023-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2023-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

374 
WHUS42 KMLB 190710
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
310 AM EDT Sun Mar 19 2023

FLZ141-154-159-164-347-447-647-747-200800-
/O.NEW.KMLB.BH.S.0008.230319T0710Z-230320T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
310 AM EDT Sun Mar 19 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Breezy northerly winds around 15 to 20 mph behind a cold
  front will produce a strong southward flowing longshore current
  in the surf zone today into tonight. A Moderate Risk of rip
  currents will also exist at area beaches.

* WHERE...Beaches of Volusia, Brevard, Indian River, Saint Lucie
  and Martin counties.

* WHEN...Through late tonight.

* IMPACTS...Longshore currents can knock swimmers off their feet
  or into deeper water, making them more susceptible to dangerous
  rip currents. The longshore current will also increase the risk
  of rip currents near piers and jetties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
2 follow-up statements
230 
WHUS42 KMLB 200659
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
259 AM EDT Mon Mar 20 2023

FLZ141-154-159-164-347-447-647-747-210800-
/O.EXT.KMLB.BH.S.0008.000000T0000Z-230321T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
259 AM EDT Mon Mar 20 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Breezy northerly winds around 15 to 20 mph will continue
  to produce a strong southward flowing longshore current in the
  surf zone today into tonight. A Moderate Risk of rip currents
  will also exist at area beaches.

* WHERE...Beaches of Volusia, Brevard, Indian River, Saint Lucie
  and Martin counties.

* WHEN...Through late tonight.

* IMPACTS...Longshore currents can knock swimmers off their feet
  or into deeper water, making them more susceptible to dangerous
  rip currents. The longshore current will also increase the risk
  of rip currents near piers and jetties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
919 
WHUS42 KMLB 210735
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
335 AM EDT Tue Mar 21 2023

FLZ141-154-159-164-347-447-647-747-220800-
/O.EXP.KMLB.BH.S.0008.000000T0000Z-230321T0800Z/
/O.NEW.KMLB.RP.S.0007.230321T0800Z-230322T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
335 AM EDT Tue Mar 21 2023

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents and rough surf expected.

* WHERE...Beaches of Volusia, Brevard, Indian River, Saint Lucie
  and Martin counties.

* WHEN...Through late tonight.

* IMPACTS...Rough surf will make swimming conditions hazardous.
  Rip currents can sweep even the best swimmers away from shore
  into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Mar 18, 10:55 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 18, 10:55 PM EDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1055 PM EDT Sat Mar 18 2023

...New UPDATE, MARINE, AVIATION...

.UPDATE...
Issued at 1046 PM EDT Sat Mar 18 2023

Surface analysis shows the cold front is currently located near
Sebastian, extending to near Port Charlotte along the west coast of
Florida as of 10 PM. This front is continuing to push southeast
towards Lake Okeechobee and the Treasure Coast. Showers out ahead of
the front have been scarce. Isolated to scattered showers started
across the far northern portions of the CWA late this afternoon and
shifted southward through the evening, with most of the activity
having moved offshore over the Atlantic by 8PM. Thus, have trimmed
down rain chances through the overnight hours. A few brief showers
could redevelop along and behind the front through sunrise, with the
greatest potential (PoP30 percent)for showers occurring across Cape
Canaveral to Orlando southward around midnight. While lightning
activity has been suppressed this afternoon and evening,  a fairly
strong shower with an embedded lightning storm did form in central
Brevard and moved eastward towards Melbourne this evening before
moving offshore. Thus, have taken out any mention of lightning for
the overnight hours.

Temperatures this afternoon were warm, with highs reaching in the
low to mid 80s, with a couple sites reaching upper 80s. The east
coast sea breeze formed late this afternoon along the Volusia coast
and is propagating southwestward this evening along the coast.
Behind the sea breeze, winds have shifted northeast and gusting near
20 mph on occasion with temperatures cooling quickly. Otherwise,
temperatures are expected to drop 10 to 15 degrees behind the cold
front, with overnight lows ranging from mid 40s across northern
Lake/Volusia to low 60s across coastal Martin county. Forecast
remains on track with only minor adjustments to the overnight
temperatures and trimming rain/lightning storm chances tonight.

&&

.MARINE...
Issued at 1046 PM EDT Sat Mar 18 2023

Poor boating conditions this evening with poor to hazardous boating
conditions expected overnight. Current buoy 41009 observations show
seas are 2 ft with N winds around 18 KT. Southerly winds tonight
ahead of the cold front will quickly veer northerly behind the
front with wind speeds 15-20 KT increasing to around 20 KT before
daybreak. Scattered showers with an isolated lightning strike or two
ongoing across the Atlantic waters, mainly from Cape Canaveral
southward. These showers and isolated lightning storm are quickly
moving east/southeast. Isolated to scattered showers are expected to
continue overnight, mainly from Brevard waters southward. Seas 2-4ft
this evening will build to 4-6ft overnight. Small craft should
exercise caution in all the waters this evening and overnight. A
Small Craft Advisory is in effect across the Volusia waters starting
at 4 AM and will expand first across the Brevard waters at 8 AM and
then across the Volusia waters by 2 PM Sunday afternoon.

&&

.AVIATION...
(00Z TAFS)
Issued at 1046 PM EDT Sat Mar 18 2023

Winds shifting NE from DAB-MLB this evening as the east coast sea
breeze pushed through. Otherwise, winds shifting NW behind the
cold front, which is currently just south of TIX as of 10 PM and
is slowly moving southward. MVFR/IFR CIGs behind the cold front
expected until around 09Z, with CIGs as low as BKN/OVC008-010,
then becoming VFR. However, guidance is hinting at MVFR CIGs
through late afternoon Sunday from VRB-SUA. Showers return Sunday
afternoon. Included VCSH starting at 17Z for all terminals except
KLEE.

&&

.FIRE WEATHER...
Issued at 254 PM EDT Sat Mar 18 2023

Sunday-Monday...Drier air northwest of I-4 may produce Min RH values
as low as the 40s across Lake and NW Volusia County on both Sunday
and Monday afternoons. Otherwise, greater moisture and higher rain
chances southeast of I-4 will keep min RH values well above critical
values. Northerly winds will remain elevated across the area both
days, with speeds around 10-15 knots.

&&

.PREVIOUS DISCUSSION...
Issued at 254 PM EDT Sat Mar 18 2023

Sunday Night-Tuesday... A passing mid- level trough shifts the
stalled frontal boundary further south, as surface high pressure
extending from the GOMEX, across the SEUS and off the Mid Atlantic
Seaboard, builds in from the northwest. Surface low pressure
development along the frontal boundary near to NE of the NW
Bahamas from disturbed flow in the base of the trough is still
indicated by the ECMWF, and is starting to appear again in the
GFS, though elongated and poorly defined. Depending on how much
the low develops (if at all), timing, and position, could see
winds a little higher than currently forecast late Sunday into
early Monday, especially over the waters and along the coast.
Elevated northerly flow at the surface and strong SW flow aloft
will lead to overrunning moisture and isentropic lift north of the
front, with isolated to scattered showers (30-50%) north of the
Cape and scattered showers (50-70%) to the south. Additionally,
scattered showers developing over the coastal waters may push
onshore or brush along the coastal sections from the Cape
southward as they move S/SW.

The front will continue to shift southward into early next week,
with high pressure to the N W leading to a developing onshore flow
through Tuesday. Sufficient moisture will remain in place for
isolated to scattered onshore moving showers to continue brushing
the coast Monday, and pushing more directly onshore into Tuesday.
Greatest rain chances will remain focused toward the coast, up to 30-
50 percent on Monday (mainly from the Cape south), and 20-30 percent
on Tuesday.

Temperatures will be below normal into Monday, with the coolest
temperatures Sunday night. Cloud cover, elevated northerly winds and
periods of rain will see max temps only get into the low 60s across
Volusia County and much of the interior, with mid to upper 60s
across coastal locations south of the Cape. Lows that night will
then fall to the mid 40s NW of I-4 and upper 40s into the 50s
farther south. Highs on Mon will be in the 60s to low 70s, with min
temps that night in the 50s. Temperatures then continue to warm,
with highs closer to normal, in the 70s on Tuesday.

Wednesday-Saturday...High pressure over the west Atlantic will
extend westward across FL into mid-late week, as ridge aloft
advances eastward and eventually across the area into late week.
This will lead to drier conditions and a continued warming trend
through the period, with temps becoming very warm by late week
into the weekend. Highs will reach the upper 70s to low 80s
Wednesday, then rise to the low to mid 80s (around 80 near the
coast) Thursday. Temperatures continue to rise on Friday and
Saturday, as afternoon highs reach the upper 80s to around 90
degrees, especially across the interior. Lows will gradually rise
back into the 60s during this period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  49  61  49  64 /  30  30  40  20
MCO  52  60  49  67 /  30  30  50  20
MLB  56  67  54  70 /  30  50  60  30
VRB  59  69  55  71 /  20  50  70  40
LEE  50  63  46  68 /  30  20  30  10
SFB  50  61  48  67 /  30  30  40  20
ORL  52  62  50  68 /  30  30  50  20
FPR  61  69  57  70 /  20  50  70  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 4 AM to 10 PM EDT Sunday for AMZ550.

     Small Craft Advisory from 8 AM to 10 PM EDT Sunday for AMZ552.

     Small Craft Advisory from 2 PM Sunday to 4 AM EDT Monday for
     AMZ555-575.

     Small Craft Advisory from 4 AM Sunday to 4 AM EDT Monday for
     AMZ570.

     Small Craft Advisory from 8 AM Sunday to 4 AM EDT Monday for
     AMZ572.

&&

Watson/Cristaldi
Hazardous weather outlook, Mar 18, 8:20 PM EDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
820 PM EDT Sat Mar 18 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-191200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
820 PM EDT Sat Mar 18 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.RIP CURRENT IMPACT...
A Moderate risk of life threatening rip currents exists at east
central Florida beaches tonight.

.WIND AND SEA IMPACT...
Small craft should exercise caution this evening. Poor to
hazardous boating conditions will continue overnight and into
Sunday. A Small Craft Advisory is in effect, first starting across
the near and offshore waters of Volusia tonight for northerly
winds around 20 knots and seas building to 4 to 6 feet behind the
cold front, before spreading across all the waters on Sunday.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Poor to hazardous boating conditions will persist across the
coastal waters from late weekend through at least mid-week. A
fresh northerly breeze will build seas over the Gulf Stream
waters through Sunday and Monday, and then northeast swells will
continue to build seas across the entire coastal waters into
Tuesday.

At least a Moderate risk for dangerous rip currents will continue
at all central Florida Atlantic beaches into early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Leahy/Watson

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:05 PM EDTSmall Craft AdvisoryMLB25 hr

Nearby

Beach Hazards Statements in Florida, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.